MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. NO-STING SKIN PREP SPRAY 28ML US; BANDAGE, LIQUID, SKIN PROTECTANT

SMITH & NEPHEW MEDICAL LTD. NO-STING SKIN PREP SPRAY 28ML US; BANDAGE, LIQUID, SKIN PROTECTANT
Catalog Number 66800709
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code Blurred Vision (2137)
Date of Event 09/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient had issues with his left eye again, after he mistakenly sprayed no-sting skin prep spray 28ml us in his eye.The patient said he had a history of retina replacement 5-6 years ago, but his eyesight came back.On (b)(6) 2024, he was hospitalized for 2 months due to psychiatric problems.He was given this product during his stay at the hospital, and accidentally sprayed his eyes.He could not tell the exact date he started using it, but he mentioned it was frequently due to a wound on his stomach.He was informed that precaution includes to avoid eye contact, and that in the case of accidental contact, he must flush eyes well with water, since losing eyesight is not a common side effect.His right eye was still covered, and with his left eye he could see a little bit.He was referred to hcp.It is unknown how the treatment was continued.There is no further information available.
 
Additional Manufacturer Narrative
Additional information: h6 (type of investigation), h10.H3, h6: the product was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the definitive clinical root cause of the report adverse event could not be confirmed.However, human error is the likely cause.Although, the precautions were given to the patient includes avoid contact with the eyes, in case of accidental contact, he must flush eyes well with water, since losing eyesight is not a common side effect.¿ it is the health care provider¿s responsibility to understand the product labeling information, as well as the assessment of the cognitive abilities of the patient.The impact of the patient beyond the continued use of the right eye cover, decreased vision in the left eye, and follow-up visits could not be determined since it is unknown how the patient¿s treatment was completed.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 14 months did not reveal similar events for the device listed.A review of the instructions for use documents for no-sting skin prep spray revealed in the section of precautions, that this product is not recommended for use on sensitive areas, such as around the face and eyes unless under the guidance of a healthcare professional.In case of accidental contact, flush eyes well with water.A review of the risk management file revealed this adverse event was previously identified.The anticipated risk level is still adequate.A review concluded that there are no prior escalated actions related to this part number and failure mode.Factors that could contribute to the reported event include patient¿s psychiatric issues as a well as his history of retina replacement.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.H6 (investigation conclusions).

Brand Name
NO-STING SKIN PREP SPRAY 28ML US
Common Device Name
BANDAGE, LIQUID, SKIN PROTECTANT
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20440465
Report Number8043484-2024-00098
Device Sequence Number18266942
Product Code NEC
UDI-Device Identifier05000223469566
UDI-Public5000223469566
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number66800709
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer01/23/2025
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date01/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale